How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Sophie :: Medicine & Neurolog...
Dr. Sophie :: Medicine & Neurology
Dr. Sophie :: Medicine & Neurology, Doctor
Category: Medical
Satisfied Customers: 2951
Experience:  Neurologist :: Clinical Neurophysiologist :: University of California.
19824690
Type Your Medical Question Here...
Dr. Sophie :: Medicine & Neurology is online now
A new question is answered every 9 seconds

Lips swollen,burning ,red , feel chapped. Doesn,t go away.

Resolved Question:

Lips swollen,burning ,red , feel chapped. Doesn,t go away.
Submitted: 7 years ago.
Category: Medical
Expert:  Dr. Sophie :: Medicine & Neurology replied 7 years ago.
Is there any redness around your lips as well and are the corners of your mouth dry and cracked as well?

Any active medical problems or current medications?
Customer: replied 7 years ago.

Currently taking: Diliazem ER -300 mg... Evista-60 Mg...Proltonix-40MG...simvastatin 10mg.... Discontinued Hydrochlorothiazide-12.5mg on Doctors suggestion.

Lips are red and swollen continuously. They were cracked and dry in corners. Used

Bacitracin for a few day and it cleared up the cracked and dry ,but those are back again. It had no effect on swoolen or red lips.

Expert:  Dr. Sophie :: Medicine & Neurology replied 7 years ago.

Sometimes chapped lips which do not respond to emollient lip ointments are due to nutritional and vitamin deficiencies or contact allergies.


Most likely your problem is due to a vitamin deficiency (particularly riboflavin) causing so-called cheilosis, which can happen both with low vitamin intake or poor absorption from the gastrointestinal tract.


You should try taking a multivitamin and microelement supplement which also contains vitamin B-complex (i.e. all B vitamins), vitamin C, iron and zinc. Follow the dosage instructions because too much vitamins may be bad for you also, especially the fat soluble one (A, D, E).


Try eliminating your usual oral hygiene products (ex. toothpaste), skin products and makeup (ex. Current moisturizer, lipstick, lip gloss), and substitute them with hypoallergenic or gentler product.


In addition, you can consider using either pure shea butter or pure lanolin on your lips to seal in moisture, prevent drying and chapping.







Customer: replied 7 years ago.
I am currently taking a multi Vitamin and addional 500 Of Vitamin C and Caolcium 600 +D., Will your reply deal with the swelling and burning ?
Expert:  Dr. Sophie :: Medicine & Neurology replied 7 years ago.
If you have been taking a multivitamin for some time now and there has been little change in the appearance of your lips (you mentioned the dry, cracked corners improved), the swelling and burning may be a sign of perioral dermatitis or Candida infection. Your doctor can prescribe an anti-fungal topical cream to treat it along with some topical hydrocortisone.
Dr. Sophie :: Medicine & Neurology and 2 other Medical Specialists are ready to help you